Alert archive / Michigan / Snow Advisories in 2006

Snow Advisory 2, NWS Gaylord, MI

January 20, 200614 counties in Michigan

NWS Gaylord, MI issued this snow advisory at Jan 20, 2006, 3:36 PM EST for 14 counties in Michigan. It took effect at Jan 20, 2006, 6:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2006, 3:36 PM EST (20:36 UTC)
In effect from
Jan 20, 2006, 6:00 PM EST
Expired
Jan 21, 2006, 6:00 AM EST
In force
12 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Arenac County, MI, Crawford County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 51 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KAPX 202036
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
336 PM EST FRI JAN 20 2006

...WIDESPREAD SNOW TO IMPACT PARTS OF NORTHERN MICHIGAN TONIGHT...

A DEVELOPING LOW PRESSURE SYSTEM IN MISSOURI...WILL MOVE NORTHEAST
TOWARDS THE SOUTHERN LAKES TONIGHT. SNOW WILL DEVELOP ON THE NORTH
SIDE OF THIS SYSTEM ACROSS NORTHERN MICHIGAN THIS EVENING AND
CONTINUE THROUGH THE OVERNIGHT PERIOD. THE HEAVIEST SNOW WILL FALL
ALONG AND SOUTH OF M-72...WITH ACCUMULATIONS RANGING FROM 3 TO 6
INCHES BY SATURDAY MORNING. THE SNOW WILL END EARLY SATURDAY
MORNING...AS THE SYSTEM PULLS AWAY FROM MICHIGAN.

MIZ028>036-041-042-211100-
/O.NEW.KAPX.SN.Y.0002.060120T2300Z-060121T1100Z/
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-
OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...GRAYLING...MIO...HARRISVILLE...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
336 PM EST FRI JAN 20 2006

...SNOW ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST SATURDAY. 

SNOW WILL DEVELOP THIS EVENING ACROSS LOCATIONS SOUTH OF M-72...AND 
CONTINUE THROUGH THE OVERNIGHT PERIOD. SNOW AMOUNTS BY SATURDAY
MORNING WILL RANGE FROM 3 TO 6 INCHES.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

KAS
4 follow-up statements
000 
WWUS43 KAPX 210047
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
747 PM EST FRI JAN 20 2006

...WIDESPREAD SNOW TO IMPACT PARTS OF NORTHERN MICHIGAN TONIGHT...

A DEVELOPING LOW PRESSURE SYSTEM IN MISSOURI...WILL MOVE
NORTHEAST TOWARDS THE SOUTHERN LAKES TONIGHT. SNOW WILL DEVELOP
ON THE NORTH SIDE OF THIS SYSTEM ACROSS NORTHERN MICHIGAN THIS
EVENING AND CONTINUE THROUGH THE OVERNIGHT PERIOD. THE HEAVIEST
SNOW WILL FALL GENERALLY EAST OF I-75 AND SOUTH OF M-72...WITH
ACCUMULATIONS RANGING FROM 5 TO 10 INCHES BY SATURDAY MORNING. THE
SNOW WILL END EARLY SATURDAY MORNING...AS THE SYSTEM PULLS AWAY
FROM MICHIGAN.

MIZ035-036-041-042-211100-
/O.UPG.KAPX.SN.Y.0002.000000T0000Z-060121T1100Z/
/O.NEW.KAPX.HS.W.0002.060121T0047Z-060121T1100Z/
OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...WEST BRANCH...OSCODA...GLADWIN...
STANDISH
747 PM EST FRI JAN 20 2006

...HEAVY SNOW WARNING IN EFFECT UNTIL 6 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HEAVY SNOW
WARNING...WHICH IS IN EFFECT UNTIL 6 AM EST SATURDAY. 

SNOW WILL DEVELOP DURING THE MID EVENING HOURS AND CONTINUE
THROUGH THE NIGHT. SNOW WILL BECOME HEAVY AT TIMES TOWARD
MIDNIGHT...AND WILL TAPER OFF TOWARD DAYBREAK. SNOW AMOUNTS BY
SATURDAY MORNING WILL RANGE FROM 5 TO 10 INCHES.

A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ028>034-211100-
/O.CON.KAPX.SN.Y.0002.000000T0000Z-060121T1100Z/
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...GRAYLING...MIO...HARRISVILLE...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE
747 PM EST FRI JAN 20 2006

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY. 

SNOW WILL CONTINUE ACROSS THE ADVISORY AREA THROUGH THE EVENING
HOURS...AND GRADUALLY TAPER OFF DURING THE PRE-DAWN HOURS. SNOW
AMOUNTS BY SATURDAY MORNING WILL RANGE FROM 3 TO 6 INCHES.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

JPB
000 
WWUS43 KAPX 210316
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1016 PM EST FRI JAN 20 2006

...WIDESPREAD SNOW TO IMPACT PARTS OF NORTHERN MICHIGAN TONIGHT...

A DEVELOPING LOW PRESSURE SYSTEM IN ILLINOIS...WILL MOVE NORTHEAST
TOWARDS LAKE ERIE OVERNIGHT. SNOW WILL CONTINUE TO FALL ON THE
NORTH SIDE OF THIS SYSTEM ACROSS NORTHERN MICHIGAN OVERNIGHT...AND
TAPER OFF BY DAYBREAK SATURDAY. THE HEAVIEST SNOW WILL FALL
GENERALLY EAST OF US-131 AND SOUTH OF M-72...WITH ACCUMULATIONS
RANGING FROM 5 TO 10 INCHES BY SATURDAY MORNING. 

MIZ029-030-033-034-211100-
/O.UPG.KAPX.SN.Y.0002.000000T0000Z-060121T1100Z/
/O.EXA.KAPX.HS.W.0002.000000T0000Z-060121T1100Z/
OSCODA-ALCONA-MISSAUKEE-ROSCOMMON-
INCLUDING THE CITIES OF...MIO...HARRISVILLE...LAKE CITY...
HOUGHTON LAKE
1016 PM EST FRI JAN 20 2006

...HEAVY SNOW WARNING IN EFFECT UNTIL 6 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HEAVY SNOW
WARNING...WHICH IS IN EFFECT UNTIL 6 AM EST SATURDAY. 

SNOW WILL CONTINUE ACROSS THE WARNING AREA THROUGH 3 AM BEFORE
GRADUALLY TAPERING OFF.  SNOW AMOUNTS BY SATURDAY MORNING WILL
RANGE FROM 5 TO 10 INCHES.

A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ024-211100-
/O.EXA.KAPX.HS.W.0002.000000T0000Z-060121T1100Z/
ALPENA-
INCLUDING THE CITY OF...ALPENA
1016 PM EST FRI JAN 20 2006

...HEAVY SNOW WARNING IN EFFECT UNTIL 6 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HEAVY SNOW
WARNING...WHICH IS IN EFFECT UNTIL 6 AM EST SATURDAY. 

SNOW WILL CONTINUE ACROSS THE WARNING AREA THROUGH 4 AM BEFORE
GRADUALLY TAPERING OFF. SNOW AMOUNTS BY SATURDAY MORNING WILL
RANGE FROM 4 TO 8 INCHES...WITH THE HEAVIEST SNOWFALL OCCURRING
SOUTH OF M-32.

A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ035-036-041-042-211100-
/O.CON.KAPX.HS.W.0002.000000T0000Z-060121T1100Z/
OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...WEST BRANCH...OSCODA...GLADWIN...
STANDISH
1016 PM EST FRI JAN 20 2006

...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY...

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY. 

SNOW WILL CONTINUE THROUGH 4 AM BEFORE GRADUALLY TAPERING OFF.
THE NIGHT. SNOW WILL BECOME HEAVY AT TIMES TOWARD MIDNIGHT...AND
WILL TAPER OFF TOWARD DAYBREAK. SNOW AMOUNTS BY SATURDAY MORNING
WILL RANGE FROM 5 TO 10 INCHES.

A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ023-026-027-211100-
/O.EXA.KAPX.SN.Y.0002.000000T0000Z-060121T1100Z/
MONTMORENCY-GRAND TRAVERSE-KALKASKA-
INCLUDING THE CITIES OF...ATLANTA...TRAVERSE CITY...KALKASKA
1016 PM EST FRI JAN 20 2006

...SNOW ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST SATURDAY. 

SNOW WILL CONTINUE ACROSS THE ADVISORY AREA THROUGH THE EVENING
HOURS...AND GRADUALLY TAPER OFF DURING THE PRE-DAWN HOURS. SNOW
AMOUNTS BY SATURDAY MORNING WILL RANGE FROM 3 TO 6 INCHES.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

MIZ028-031-032-211100-
/O.CON.KAPX.SN.Y.0002.000000T0000Z-060121T1100Z/
CRAWFORD-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...GRAYLING...MANISTEE...CADILLAC
1016 PM EST FRI JAN 20 2006

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY. 

SNOW WILL CONTINUE ACROSS THE ADVISORY AREA THROUGH 3 AM BEFORE
GRADUALLY TAPERING OFF. SNOW AMOUNTS BY SATURDAY MORNING WILL
RANGE FROM 4 TO 8 INCHES.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

JPB
000 
WWUS43 KAPX 210903
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
403 AM EST SAT JAN 21 2006

...SNOW WINDING DOWN ACROSS NORTHERN LOWER MICHIGAN...

.AS LOW PRESSURE PULLS AWAY FROM NORTHERN MICHIGAN...SNOW WILL
TAPER OFF ACROSS NORTHERN LOWER MICHIGAN THIS MORNING.
HOWEVER...LINGERING SNOW WILL CONTINUE TO PRODUCE HAZARDOUS
DRIVING CONDITIONS SOUTH AND EAST OF A LINE FROM ALPENA TO
CADILLAC UNTIL 6 AM.

MIZ026-027-031-032-211015-
/O.CAN.KAPX.SN.Y.0002.000000T0000Z-060121T1100Z/
GRAND TRAVERSE-KALKASKA-MANISTEE-WEXFORD-
INCLUDING THE CITIES OF...TRAVERSE CITY...KALKASKA...MANISTEE...
CADILLAC
403 AM EST SAT JAN 21 2006

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SNOW
ADVISORY. 

EXPECT ONLY FLURRIES AND PATCHY FREEZING DRIZZLE FOR THE REST OF
THE MORNING. 

$$

MIZ024-029-030-033>036-041-042-211100-
/O.CON.KAPX.HS.W.0002.000000T0000Z-060121T1100Z/
ALPENA-OSCODA-ALCONA-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...ALPENA...MIO...HARRISVILLE...
LAKE CITY...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...
STANDISH
403 AM EST SAT JAN 21 2006

...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING. 

BY 6 AM...EXPECT AN ADDITIONAL 2 INCHES OF SNOW ACROSS THE
WARNING AREA. THIS ADDITIONAL ACCUMULATION WILL COMBINE WITH
HEAVY SNOW THAT FELL OVERNIGHT TO PRODUCE HAZARDOUS TRAVEL
CONDITIONS. AFTER 6 AM...EXPECT LINGERING FLURRIES AND PATCHY
FREEZING DRIZZLE THIS MORNING.

A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ023-028-211100-
/O.CON.KAPX.SN.Y.0002.000000T0000Z-060121T1100Z/
MONTMORENCY-CRAWFORD-
INCLUDING THE CITIES OF...ATLANTA...GRAYLING
403 AM EST SAT JAN 21 2006

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING. 

BY 6 AM...EXPECT AN ADDITIONAL 1 TO 2 INCHES OF SNOW ACROSS THE
ADVISORY AREA. THIS ADDITIONAL ACCUMULATION WILL COMBINE WITH
SNOW THAT FELL OVERNIGHT TO PRODUCE HAZARDOUS TRAVEL CONDITIONS.
AFTER 6 AM...EXPECT LINGERING FLURRIES AND PATCHY FREEZING DRIZZLE
THIS MORNING.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS43 KAPX 211103
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
603 AM EST SAT JAN 21 2006


MIZ024-029-030-033>036-041-042-211215-
/O.EXP.KAPX.HS.W.0002.000000T0000Z-060121T1100Z/
ALPENA-OSCODA-ALCONA-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...ALPENA...MIO...HARRISVILLE...
LAKE CITY...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...
STANDISH
603 AM EST SAT JAN 21 2006

...HEAVY SNOW WARNING HAS EXPIRED...

THE HEAVY SNOW WARNING IS NO LONGER IN EFFECT. 

ACCUMULATING SNOW HAS ENDED. EXPECT FLURRIES AND PATCHY FREEZING
DRIZZLE THIS MORNING.

$$

MIZ023-028-211215-
/O.EXP.KAPX.SN.Y.0002.000000T0000Z-060121T1100Z/
MONTMORENCY-CRAWFORD-
INCLUDING THE CITIES OF...ATLANTA...GRAYLING
603 AM EST SAT JAN 21 2006

...SNOW ADVISORY HAS EXPIRED...

THE SNOW ADVISORY IS NO LONGER IN EFFECT. 

ACCUMULATING SNOW HAS ENDED. EXPECT FLURRIES AND PATCHY FREEZING
DRIZZLE THIS MORNING.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this snow advisory went out at Jan 20, 10:27 AM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Jan 20, 10:27 AM EST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1027 AM EST FRI JAN 20 2006

.UPDATE...LIGHT WEST TO NORTHWEST FLOW ON THE BACK SIDE OF THE
DEPARTING SURFACE COLD FRONT...CONTINUES TO USHER IN SLIGHTLY DRIER
AND COOLER AIR INTO NORTHERN MICHIGAN. LAPSE RATES BETWEEN SURFACE
AND 900MB OFF THE ETA MODEL USING BUFKIT THIS MORNING (LOOKING AT
BOTH EASTERN UPPER AND NORTHWEST LOWER) HAS A LAPSE RATE OF
BETWEEN 6 AND 7C/KM. THIS HAS BEEN ENOUGH TO GENERATE SOME FLURRIES
ACROSS EASTERN UPPER AND NORTHWEST LOWER MI AND THEY ARE JUST
BEGINNING TO SHOW UP ON APX RADAR. WITH VERY LITTLE CHANGE EXPECTED
IN THE LOW LEVEL LAPSE RATES TODAY...EXPECT THESE FLURRIES TO LINGER
THROUGH THE DAY. IN ADDITION...THE CLOUDS WILL ALSO REMAIN DOMINANT
THROUGH THE DAY. THE LOW LEVEL CLOUDS MAY BEGIN TO BREAK UP IN A FEW
LOCATIONS TODAY...BUT WITH THE MID AND HIGH CLOUDS OVERSPREADING THE
REGION AHEAD OF THE NEXT STORM SYSTEM...DO NOT EXPECT ANY CLEARING.
MADE A FEW TWEAKS DOWNWARDS TO TEMPERATURES...SINCE CLOUD COVER...
WEAK COLD AIR ADVECTION...AND SNOW COVER SHOULD KEEP TEMPERATURES IN
CHECK.

KAS

.PREV DISCUSSION...ISSUED 710 AM EST FRI JAN 20

UPDATE...PER CURRENT TRENDS...DROPPED ALL MENTION OF FOG THIS
MORNING...AND TRIMMED MENTION OF MORNING FREEZING DRIZZLE TO
HIGHER/UPSLOPE AREAS BETWEEN GLR AND CAD. MEANWHILE...MQT RADAR
SHOWED A FEW LAKE EFFECT FLURRIES/LIGHT SNOW SHOWERS DEVELOPING
WITHIN COLD ADVECTION REGIME OVER SOUTHERN LAKE SUPERIOR. PER WNW TO
NW FLOW REGIME...ADDED A MENTION OF FLURRIES TO NORTHERN CHIPPEWA
COUNTY TODAY. DAY SHIFT MAY NEED TO UPGRADE TO LOW CHANCE POPS
ACROSS THE EASTERN UP...AND MAY NEED TO ADD A MENTION OF FLURRIES
ACROSS NW LOWER MICHIGAN.

DISCUSSION...SURFACE LOW PRESSURE WAS EXITING NE LOWER MICHIGAN THIS
MORNING...PULLING AN ASSOCIATED COOL FRONT THROUGH THE
REGION...ALTHOUGH THERE EXISTED LITTLE DIFFERENCE BETWEEN THE PRE
AND POST FRONTAL AIRMASSES. EARLIER...NORTH OF A WARM FRONT THAT HAD
PUSHES INTO CENTRAL LOWER MICHIGAN...WARM AIR WAS FORCED OVER LOW
LEVEL COLD AIR...CONTRIBUTING TO FOG/STRATUS ACROSS THE FORECAST
AREA...AND THIS REGIME LINGERED AT ISSUANCE TIME. MEANWHILE...WATER
VAPOR IMAGERY DEPICTED A WELL DEFINED UPPER LOW EMERGING FROM THE
CENTRAL ROCKIES INTO THE HIGH PLAINS...WHILE IR IMAGERY DEPICTED A
DEVELOPING BAROCLINIC LEAF AHEAD OF THIS SYSTEM OVER THE SOUTHERN
PLAINS...POINTING TOWARD SURFACE CYCLOGENESIS THERE.

SHORT TERM FORECAST ATTENTION FOCUSES ON FOG/FREEZING DRIZZLE
POTENTIAL THIS MORNING. THEN...ATTENTION TURNS TO POTENTIAL IMPACT
FROM THE SYSTEM DEVELOPING OVER THE SOUTHERN PLAINS EARLY FRIDAY
MORNING...AS IT EJECTS NE TOWARD THE SOUTHERN LAKES TONIGHT...AND TO
LAKE EFFECT SNOW POTENTIAL ACROSS EASTERN UPPER MICHIGAN OVERNIGHT
THROUGH SATURDAY.

THE LEADING SURFACE LOW WILL CONTINUE TO PUSH NE ACROSS LAKE HURON
EARLY THIS MORNING. HOWEVER...TEMP/DEWPOINT SPREADS REMAINED LOW
ACROSS THE REGION...AND STRONG DRYING WAS NOT INDICATED IN THE WEAK
COLD ADVECTION REGIME SETTING UP IN THE WAKE OF THE DEPARTING LOW.
ALSO...CROSS SECTION DEPICTION OF LOW LEVEL ISENTROPIC SURFACES
SUGGESTS THE POTENTIAL FOR SHALLOW/NEAR SURFACE ASCENT WITHIN THE
MOIST/COLD ADVECTION REGIME. THUS...A MENTION OF FOG/PATCHY FREEZING
DRIZZLE (DRIZZLE WHERE TEMPS HAVE EDGED ABOVE FREEZING ALONG THE
IMMEDIATE LAKE MICHIGAN SHORELINE AND ACROSS THE FAR SE) IS PRUDENT
UNTIL ABOUT MID MORNING...BEFORE THE DEVELOPING MIXED LAYER FORCES
CEILINGS UPWARD.

TONIGHT...THE SOUTHERN PLAINS WAVE AND ASSOCIATED DEEP LAYER
ASCENT/MOISTURE WILL ADVANCE NE TOWARD THE SOUTHERN LAKES. SINCE
INITIAL CONDITIONS DO NOT APPEAR TO FAVOR EITHER SOLUTION...A
COMPROMISE BETWEEN THE 0Z GFS...WHICH PUSHES A BAND OF 6-8 INCHES OF
SNOW INTO SE COUNTIES...WITH LIGHTER SNOW SPREADING ACROSS MOST OF
NORTHERN LOWER MICHIGAN...AND THE 0Z NAM...WHICH LIMITS SNOW AMOUNTS
TO AN INCH OR TWO ACROSS THE FAR SE...WITH NO SNOW ACROSS MOST OF
NORTHERN LOWER MICHIGAN. THE COMPROMISE JUSTIFIES CATEGORICAL POPS
FOR FAR SE COUNTIES...MAINLY AFTER MIDNIGHT...WITH POPS THEN TAPERED
FROM LIKELY TO CHANCE FARTHER NORTH...AND WITH ONLY FLURRIES ACROSS
FAR N/NW COUNTIES OF NORTHERN LOWER MICHIGAN...INTO MUCH OF THE
EASTERN UP.

IMR PARAMETERS CENTERED IN THE 285K-290K LAYER SUGGEST 12 HOUR SNOW
POTENTIAL IN THE 4-6 INCH RANGE ACROSS FAR SE COUNTIES...BUT SNOW
WILL NOT ACCUMULATE FOR 12 HOURS (MOST WILL FALL BETWEEN 11 PM AND
7 AM). ON THE OTHER HAND...10-20 UNIT 850-700 MB FRONTOGENESIS...
GFS CROSS SECTION DEPICTION OF COINCIDENT MOMENTUM/THETA-E SURFACES
IN THE 850-500 MB LAYER AND NEGATIVE EPV IN THE 600-500 MB LAYER
AND JET COUPLING (130 KNOT 300 MB JET MAXIMA EXITING NE AND
APPROACHING FROM THE SW) ALL SUGGEST THE POTENTIAL FOR MESOSCALE
ENHANCEMENT OF SNOW. THUS...THIS FORECAST WILL INDICATE 3-4 INCHES
OF MAXIMUM SNOWFALL ACROSS THE SE...MOST FALLING OVERNIGHT...BUT THE
DAY SHIFT WILL NEED TO FURTHER ASSESS MESOSCALE ENHANCEMENT
POTENTIAL AND THE ASSOCIATED NEED FOR HEADLINES. MEANWHILE...
ADJUSTED POPS FOR SATURDAY MORNING...LIKELY SE AND CHANCE JUST TO
THE N/W...TO ACCOUNT FOR EXITING SYSTEM.

MEANWHILE...SEPARATE FROM THE SYNOPTIC SYSTEM...LAKE EFFECT SNOW
POTENTIAL LOOKS INTERESTING ACROSS EASTERN UPPER MICHIGAN...
ESPECIALLY AROUND WHITEFISH POINT...OVERNIGHT AND SATURDAY. THE GFS
DEPICTS A NW LOW LEVEL FLOW REGIME AND STEADY COLD ADVECTION
TONIGHT...PUSHING 850 MB TEMPS INTO THE -13C TO -16C RANGE ACROSS
EASTERN LAKE SUPERIOR BY 12Z SATURDAY...WITH THE MIXED LAYER TAPPING
INTO -10C TO -15C RANGE AFTER MIDNIGHT. THIS REGIME WILL THEN
PERSIST INTO SATURDAY...AS THE LOW LEVEL FLOW BACKS TOWARD THE WNW.
TONIGHT...850-700 MB MEAN RH WILL STRUGGLE TO REACH 50%...BUT
MOISTENING AHEAD OF THE NEXT SYSTEM MAY PUSH THE LAYER MEAN RH INTO
THE 60-70% RANGE SATURDAY. THIS SCENARIO JUSTIFIES AT LEAST LIKELY
POPS FOR WESTERN CHIPPEWA COUNTIES OVERNIGHT THROUGH SATURDAY...AND
SEVERAL INCHES OF NEW SNOW COULD FALL ON WHITEFISH POINT.

MEANWHILE...IN THE WAKE OF THE SYNOPTIC SYSTEM SATURDAY...COLD
ADVECTION WILL PUSH 850 MB TEMPS INTO THE -8C TO -10C RANGE ACROSS
LAKE MICHIGAN...WHILE MODEL SOUNDINGS DEPICT THE SHALLOW MIXED LAYER
STRUGGLING TO PUSH THROUGH -10C. THUS...ASIDE FROM LINGERING MORNING
POPS ASSOCIATED WITH THE DEPARTING SYNOPTIC SYSTEM...CANNOT JUSTIFY
ANYTHING MORE THAN A MENTION OF FLURRIES ACROSS NORTHERN LOWER
MICHIGAN...MAINLY DOWNWIND OF LAKE MICHIGAN...SATURDAY.

THE NEXT SHORTWAVE/ASSOCIATED SURFACE WAVE WILL PUSH EAST THROUGH
THE BAROCLINIC ZONE...ENHANCED BY THE ARCTIC BOUNDARY OVER OR JUST
NORTH OF THE NORTHERN LAKES...AND WILL APPROACH THE REGION SATURDAY
NIGHT/SUNDAY...THEN WILL PUSH THROUGH THE REGION SUNDAY NIGHT. DEEP
LAYER ASCENT AHEAD OF THIS SYSTEM JUSTIFIES POPS ACROSS NORTHERN
COUNTIES STARTING SATURDAY NIGHT (WITH SOME MINOR LAKE ENHANCEMENT
POSSIBLE ALONG THE LAKE MICHIGAN SHORELINE AS SW FLOW AND SYNOPTIC
FORCING/MOISTENING DEVELOP WITHIN REGIME FEATURING 850 MB TEMPS AS
COLD AS -8C TO -10C) AND CONTINUING THROUGH SUNDAY NIGHT AS THE
TRAILING SHORTWAVE PUSHES THROUGH THE REGION. GIVEN UNCERTAINTY
ABOUT THE TRACK OF THE WAVE AND THE ASSOCIATED LOCATION OF THE AXIS
OF DEEPEST MOISTURE...WILL CONTINUE CHANCE POPS.

FINALLY...AS THE POLAR VORTEX PRESSES SOUTH AROUND TUESDAY...THE GFS
SUGGESTS A TIGHTENING THERMAL GRADIENT AND THE POTENTIAL FOR STRONG
WINDS (40-50 KNOT WINDS COMMON IN THE 950-850 MB LAYER).
THUS...BUMPED UP WINDS IN GRIDS...AND WILL MENTION POTENTIAL FOR
STRONG WINDS IN THE HAZARDOUS WEATHER OUTLOOK.

NO SIGNIFICANT CHANGES WEDNESDAY OR THURSDAY.

ROWLEY

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 20, 4:20 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
420 AM EST FRI JAN 20 2006

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-211100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
420 AM EST FRI JAN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW IS EXPECTED ALONG AND SOUTH OF M-55 TONIGHT...
ESPECIALLY AFTER MIDNIGHT BETWEEN GLADWIN...STANDISH AND TAWAS CITY.
CHECK UPDATED FORECASTS FOR FURTHER INFORMATION TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ACCUMULATING LAKE EFFECT SNOW IS EXPECTED SATURDAY ACROSS PARTS OF
CHIPPEWA COUNTY...ESPECIALLY AROUND WHITEFISH POINT.

STRONG WINDS ARE POSSIBLE ACROSS NORTHERN MICHIGAN TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED THROUGH TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

ROWLEY

Nearby

Snow Advisories in Michigan, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.